I like foods, Multiple Sclerosis, Not Today MS, Uncategorized

New Tecfidera Routine!

So, y’all non-MS’ers, sorry this post won’t be of any use to you. You’re welcome to read if you enjoy reading about my personal medical/food experiments :).

SO. If you are new to Tec or a Tec veteran, you’ve likely dealt with all the fun side-effects. I almost didn’t make it through the first month with the stomach stuff. My 35 birthday was the WORST of it. That pain ranks right up there with both of my labors with my kids! Thankfully, my doc guided me through with some temporary medicines and adjusting my dose for a few weeks to get my through and I’ve not dealt with the stomach pains/cramps since!

But, the flushing. Oh, the flushing. It’s been something I’ve battled since day one. For those of you not familiar with this side effect, I’ve been told it’s similar to a hot flash. I think it feels like hot boiling candle wax being poured down my head, face, ears, arms, and chest. The pain only lasts about 15 mins, but then this lovely lobster look settles in for almost an hour. It’s not pretty and I have to explain to people that I’m not angry or embarrassed… that it’s just a lovely side-effect of my MS medicine! I’ve dealt with it. I’ve experimented with different foods and finally settled on a banana to take with my medicine each morning. If I took it in just the right pattern (two bites, then pill, then the rest of the banana as fast I could eat it), the flushing would be less. But one false move or misstep in that pattern and it was lobster time. UGH!

Actual photo of me while flushing from a while back…. my husband usually gets one of these selfie texts while it’s happening so I can whine and get adequate sympathy :).

BUT! I’ve started a new experiment this week and so far it is WORKING so I have to share! Instead of a banana, I’m eating 3 eggs, cooked over easy, cooked in coconut oil. I’m giving you all the details because I’m not sure if it’s the fat from the eggs or the oil or what that’s made the flushing stop. I’ve also changed up the time I take my medicine. In the past I did 9am and 9pm and now I’ve switched to 7am and 7pm and so far I’ve really liked that change too. I always eat something with my evening pill, but don’t seem to be bothered by the flushing then (maybe because I was asleep by the time it hit). Eating something at 9:00 pm and going to bed was not the healthiest and I’m trying to stop by evening munching by 7:30 pm each night so that’s why I changed the time. For the evening pill this week, I’ve just eaten something light like some berries and that’s worked fine.

I’ve had such positive results from this medicine that I haven’t complained too much about the side effects. But I’m SO happy to have experienced three blissful days in a row with NO flushing!

Are you on tec? If so, what tricks do you do to keep the side effects at bay?

Disclaimer: I am not a doctor, nor do I play one on TV. Any content in my blog is my own personal experience and should never replace the advice and guidance from your physician. Please consult your doctor before beginning any diet or exercise routines.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s